Alert archive / Florida / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 100, NWS Melbourne, FL

August 19, 1997Martin County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Aug 19, 1997, 5:34 PM EDT for Martin County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1997, 5:34 PM EDT (21:34 UTC)
Expired
Aug 19, 1997, 6:25 PM EDT
In force
51 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Martin County, FL

The radar

The Melbourne radar (KMLB), 117 km from the middle of the area, began a volume at 21:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 9.6 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 1997-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3242 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 1997-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -57 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3242 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
623 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-57 m²/s²
0-3 km storm-relative helicity
-46 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLB 192135 RRA
SVRMLB
FLC085-192225-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
534 PM EDT TUE AUG 19 1997

THE NATIONAL WEATHER SERVICE IN MELBOURNE FL HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 625 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN EAST CENTRAL FLORIDA

   ...MARTIN COUNTY
 
AT 534 PM...MELBOURNE DOPPLER RADAR SHOWED A SEVERE THUNDERSTORM
ALONG I-95 AND THE FLORIDA TURNPIKE NEAR TROPICAL PARK AND ARUNDEL.
THE STORM WILL MOVE SOUTH TO BETWEEN INDIANTOWN AND HOBE SOUND
THROUGH 620 PM.

CRISTALDI
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF A STRONG BUILDING. HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:18 PM EDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 19, 2:18 PM EDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
218 PM EDT TUE AUG 19 1997

STORMS DEVELOPING EARLIER IN CWA THIS AFTERNOON THAN OCCURRED ON MON
AND SEABREEZE GETTING ESTABLISHED OVER SRN CWA PRESENTLY. INTERACTION
OF OUTFLOWS WITH E AND W COAST SEABREEZES SHOULD RESULT IN STORM
COVERAGE INCREASING THROUGH THE LATE AFTERNOON. STORMS ARE EXPECTED
TO PERSIST INTO EARLY EVE HOURS ESPECIALLY NEAR E COAST. MID LEVEL
DRY AIR MAY AGAIN AID IN A FEW STRONG/SEVERE STORMS LATER IN
AFTERNOON. WITH LOW LEVEL RIDGE AXIS TO S OF CWA AND MID/UPPER TROF
DEEPENING INTO SERN STATES NEXT COUPLE OF DAYS MOISTURE WILL BE
INCREASING ACROSS AREA AS WILL CHANCES FOR TRW WITH WLY STEERING
MOVING ACTIVITY TOWARD E COAST. MODELS IN DECENT AGREEMENT FOR EC FL
AND LOOK OK SHOWING UPWARD TREND IN POPS WITH AREA IN GOOD CHANCE
CATEGORY NEXT COUPLE OF DAYS.

GLITTO

Nearby

Severe Thunderstorm Warnings in Florida, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.